Alert archive / Minnesota / Beach Hazards Statements in 2016

Beach Hazards Statement 12, NWS Duluth, MN

September 1, 2016Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin

NWS Duluth, MN issued this beach hazards statement at Sep 1, 2016, 10:53 AM CDT for Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin. It took effect at Sep 1, 2016, 11:00 AM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Sep 1, 2016, 10:53 AM CDT (15:53 UTC)
In effect from
Sep 1, 2016, 11:00 AM CDT
Expired
Sep 1, 2016, 8:00 PM CDT
In force
9 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 15:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 3.9 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2016-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2016-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1000 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

265 
WHUS43 KDLH 011553
CFWDLH

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
1053 AM CDT THU SEP 1 2016

MNZ037-WIZ001-020100-
/O.NEW.KDLH.BH.S.0012.160901T1600Z-160902T0100Z/
CARLTON/SOUTHERN ST. LOUIS-DOUGLAS-
INCLUDING THE BEACHES OF...DULUTH...SUPERIOR...
AND PARK POINT BEACH
1053 AM CDT THU SEP 1 2016

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM CDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A BEACH HAZARDS
STATEMENT FOR DANGEROUS SWIMMING CONDITIONS...WHICH IS IN EFFECT UNTIL
8 PM CDT THIS EVENING. 

* LOCATION...BEACHES OF MINNESOTA AND WISCONSIN POINTS...INCLUDING
  ALL OF THE PARK POINT BEACHES.

* DANGEROUS SWIMMING CONDITIONS ARE EXPECTED ALONG THE LAKE
  SUPERIOR SHORELINE DUE TO HIGH WAVE ACTION AND STRONG RIP
  CURRENTS. AS OF 10 AM THURSDAY MORNING... RIP CURRENTS HAVE
  ALREADY BEEN OBSERVED AT SEVERAL LOCATIONS NEAR THE 12 STREET
  BEACHES ON MINNESOTA POINT.

* HIGH WAVE ACTION ALONE CAN MAKE SWIMMING DIFFICULT ON DAYS 
  SUCH AS THIS. INCOMING WAVES IN RAPID SUCCESSION CAN TIRE A 
  SWIMMER QUICKLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS IN SANDBARS...
NEAR SHORELINE STRUCTURES SUCH AS PENINSULAS OR BREAKWALLS...AND
NEAR RIVER MOUTHS.

FOR ADDITIONAL SAFETY INFORMATION AND PRECAUTIONS...PLEASE VISIT
WWW.WEATHER.GOV/DULUTH

&&

$$
1 follow-up statement
696 
WHUS43 KDLH 020129
CFWDLH

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
829 PM CDT THU SEP 1 2016

MNZ037-WIZ001-020230-
/O.EXP.KDLH.BH.S.0012.000000T0000Z-160902T0100Z/
CARLTON/SOUTHERN ST. LOUIS-DOUGLAS-
INCLUDING THE BEACHES OF...DULUTH...SUPERIOR...
AND PARK POINT BEACH
829 PM CDT THU SEP 1 2016

...BEACH HAZARDS STATEMENT HAS EXPIRED...

THE BEACH HAZARDS STATEMENT IS NO LONGER IN EFFECT FOR THE BEACHES
OF DULUTH AND SUPERIOR. 

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Sep 1, 6:46 AM CDT, 4 hours 7 minutes earlier.

Area forecast discussion, Sep 1, 6:46 AM CDT, 4 hours 7 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
646 AM CDT THU SEP 1 2016

.SHORT TERM...(Today through Friday)
Issued at 246 AM CDT Thu Sep 1 2016

High pressure was located over northwest Ontario at 07Z/2am.
Meanwhile, an upper level trof was dropping over the Arrowhead and
northwest Wisconsin. Clouds were moving into the Arrowhead, over
Lake Superior, and into northwest Wisconsin on a northeasterly flow
that was moving over Lake Superior. However, there was some erosion
to the cloud cover as it encountered the drier air over the region.
Fog was forming again early this morning and have a mention through
8am. The northeast flow will affect the forecast area today with
increasing cloud cover and cooler air moving over Lake Superior.
This will keep max temps in the 60s around the periphery of the
lake. The surface wind will turn southeasterly over the western
third of the forecast area into the Minnesota Arrowhead by
afternoon. Max temps here will reach the lower 70s.

The high will drift to the northern Great Lakes tonight. This will
allow for a warm air advection pattern to become established over
northeast Minnesota tonight. Meanwhile, upper level ridging was
moving overhead. This combination will allow for a warmer airmass to
begin to affect the area, along with gradually increasing humidity.
Some fog will be possible late tonight in the closest proximity to
the ridge axis which will be just to the east of the Wisconsin
forecast area. Low temps will be in the 40s to lower 50s.

There is very little change to the mass fields on Friday with the
surface high over the central Great Lakes, upper ridging covering
much of the area, and ongoing warm air advection. Even with warm air
advection, 850mb temps only warm about 2C by the end of the day. Max
temps will reach the 70s, with a few 60 degree values over the tip
of the Arrowhead.

.LONG TERM...(Friday night through Wednesday)
Issued at 246 AM CDT Thu Sep 1 2016

The upper ridge that has been responsible for dry conditions across
the Northland will shift east Friday night allowing a southerly flow
to develop into Saturday. Friday night and much of Saturday will be
dry across the Northland as the axis of high moisture remains mainly
just to the west of the region and the better forcing remains west.

Persistent southerly flow will continue to draw moisture north
through the weekend and a southwest flow aloft will send several
shortwaves through the region. The chance for showers and storms
will increase Saturday night into Sunday with the best chance over
western portions of the Northland. A surface low and frontal
boundary will move into the area Monday and remain in some form into
Wednesday. The track of Hermine as it moves along the eastern CONUS
coast may impact our weather by slowing the progression of the
low/surface front. The GFS and ECMWF are in decent agreement into
Monday then diverge quite a bit Tuesday into Wednesday. The ECMWF
has some support from the Canadian. The period from Sunday night
through Wednesday will feature periods of showers and storms, some
of the storms could be strong to severe. In addition to the severe
threat will be the threat of heavy rain due to the high moisture and
slow moving features. Both the GFS and ECMWF are already showing
fairly widespread rainfall of 1 to 3 inches during this time and
there will likely be areas with higher amounts due to the nature of
convection.

Highs Saturday are expected in the mid to upper seventies with low
to mid seventies on Sunday.  Temperatures should cool to the upper
sixties to lower seventies by Wednesday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 645 AM CDT Thu Sep 1 2016

MVFR and low VFR ceilings were occurring from the Arrowhead of
Minnesota into far northern Wisconsin early this morning. There
was also some patchy fog in spots. The fog should lift between
13Z-14Z. The MVFR and low VFR ceilings will expand some toward
the west as the RAP depicts, but just how far west is a question.
We do expect a cumulus field again in spots but ceilings should
rise for most areas to at least low VFR through the day. Dry high
pressure will eventually cause the clouds to dissipate later today
into tonight with mostly clear skies resulting. There may be some
fog that forms again tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  65  46  72  52 /   0   0   0   0
INL  71  49  75  56 /   0   0   0   0
BRD  71  52  74  57 /   0   0   0   0
HYR  69  46  74  52 /   0   0   0   0
ASX  67  49  74  53 /   0   0   0   0

&&

.DLH Watches/Warnings/Advisories...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...GSF
LONG TERM...Melde
AVIATION...Melde
Hazardous weather outlook, Sep 1, 10:09 AM CDT, 44 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
1009 AM CDT THU SEP 1 2016

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-020715-
KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE-
SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS-
CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS-
PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
1009 AM CDT THU SEP 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE NEXT CHANCE FOR THUNDERSTORMS WILL BEGIN SATURDAY NIGHT AND
CONTINUE THROUGH WEDNESDAY ACROSS MUCH OF THE NORTHLAND. AT THIS
TIME...IT LOOKS LIKE THE BEST CHANCE FOR STRONG TO SEVERE STORMS
WILL BE MONDAY INTO TUESDAY. HEAVY RAIN WILL ALSO BE POSSIBLE
SUNDAY NIGHT THROUGH WEDNESDAY AS THE PARENT WEATHER SYSTEM AND
SURFACE FRONT WILL BE SLOW MOVING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LSZ121-140>148-020715-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
1009 AM CDT THU SEP 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

EAST TO NORTHEAST WINDS FROM 10 TO 15 KNOTS... WITH A FEW GUSTS UP
TO AROUND 20 KNOTS WILL PERSIST THROUGH MUCH OF THIS AFTERNOON
OVER THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. THIS WILL
RESULT IN 2 TO 4 FOOT WAVE HEIGHTS IN MANY AREAS. SMALL CRAFT ARE
ENCOURAGED TO EXERCISE CAUTION THROUGH THIS AFTERNOON...
ESPECIALLY AROUND THE APOSTLE ISLANDS AND OVER THE FAR SOUTHWEST
TIP OF LAKE SUPERIOR OFFSHORE OF DULUTH... SUPERIOR AND TWO
HARBORS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE NEXT CHANCE FOR THUNDERSTORMS ACROSS WESTERN LAKE SUPERIOR WILL
BEGIN SUNDAY AND PERSIST THROUGH THE MIDDLE PART OF NEXT WEEK. AT
THIS TIME...IT LOOKS THE BEST CHANCE FOR STRONG TO SEVERE STORMS
WILL BE MONDAY INTO TUESDAY.

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 11:13 AM CDTSmall Craft AdvisoryDLH9 hr

Nearby

Beach Hazards Statements in Minnesota, 2016Beach Hazards Statements in Wisconsin, 2016Every beach hazards statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.